MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 SURESTEP INTERMITTENT CATHETER TRAY

C.R. BARD, INC. (COVINGTON) -1018233 SURESTEP INTERMITTENT CATHETER TRAY
Catalog Number INTS14
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that adult female was admitted to the icu due to septic shock.Patient plan of care included intermittent catheterization due to their neurogenic bladder.At 05:00, the nurse performed an intermittent urinary catheterization and left the room with the catheter still in place.When the nurse returned to the room, it appeared the catheter had advanced and upon removal, the catheter became separated from the drainage bag and was retained in the patient.The providers were notified, and a ct of the abdomen and pelvis revealed the catheter coiled in the bladder.Urologist was notified and the patient underwent a cystoscopy to remove the retained catheter the next day and was discharged later the same day.Per the nurse, the patient had a larger than normal urethra and the registered nurse had a hard time knowing if they were in the correct place so they advanced the catheter further than normal.The nurse left the patient for about 10 minutes while the catheter was in place in order to check on another patient.When the nurse returned to the room, the catheter had advanced further likely due to the patient moving their hips.When the nurse went to remove the catheter, it disconnected from the drainage bag and then could not visualize the catheter in the urethra.With this catheter kit, nurses visually inspect the catheter and drainage bag and rarely perform a manual check.The fda¿s manufacturer and user facility device experience (maude) database contains multiple reports of the catheter becoming disconnect from the drainage bag for this specific intermittent catheter kit.Per the urologist, the patient did not have unusual anatomy and the retained catheter was removed intact.
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was available for evaluation.Root cause could not be identified.Although a root cause could not be definitively identified, based on the risk documentation review, a potential root cause for this type of failure could be ¿incorrect assembly operation".However, there was insufficient information to confirm this potential root cause.A review of the device history record did not show any problems or conditions that would have contributed to the reported issue.The instructions for use were found adequate and states the following: "proper techniques for urinary catheter insertion: ¿ perform hand hygiene immediately before and after insertion, ¿ insert urinary catheters using aseptic technique and sterile equipment, ¿ use the smallest catheter possible, consistent with good drainage, ¿ document the indications for catheter insertion, date and time of catheter insertion, and individual who inserted catheter.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician.Single use only.Do not resterilize.For urological use only.Warning: on catheter, do not use ointments or lubricants having a petrolatum base.They will damage the catheter.Warning: after use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practices and applicable local, state and federal laws and regulations.Visually inspect the product for any imperfections or surface deterioration prior to use.If package is opened or if any imperfection or surface deterioration is observed, do not use.Please consult product label and insert for any indications, contraindications, hazards, warnings, cautions and directions for use.Sterile unless package is opened or damaged, except for any individually packaged components within the tray which are not labeled as sterile.These components are not terminally sterilized".H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that adult female was admitted to the intensive care unit (icu) due to septic shock.Patient plan of care included intermittent catheterization due to their neurogenic bladder.At 05:00, the nurse performed an intermittent urinary catheterization and left the room with the catheter still in place.When the nurse returned to the room, it appeared the catheter had advanced and upon removal, the catheter became separated from the drainage bag and was retained in the patient.The providers were notified, and a computed tomography (ct) of the abdomen and pelvis revealed the catheter coiled in the bladder.Urologist was notified and the patient underwent a cystoscopy to remove the retained catheter the next day and was discharged later the same day.Per the nurse, the patient had a larger than normal urethra and the registered nurse had a hard time knowing if they were in the correct place so they advanced the catheter further than normal.The nurse left the patient for about 10 minutes while the catheter was in place in order to check on another patient.When the nurse returned to the room, the catheter had advanced further likely due to the patient moving their hips.When the nurse went to remove the catheter, it disconnected from the drainage bag and then could not visualize the catheter in the urethra.With this catheter kit, nurses visually inspect the catheter and drainage bag and rarely perform a manual check.The fda¿s manufacturer and user facility device experience (maude) database contains multiple reports of the catheter becoming disconnect from the drainage bag for this specific intermittent catheter kit.Per the urologist, the patient did not have unusual anatomy and the retained catheter was removed intact.Per follow up via email response on 21may2024, it was also reported that the harm was that the patient had to undergo a surgical procedure to remove the retained catheter.

Brand Name
SURESTEP INTERMITTENT CATHETER TRAY
Common Device Name
INTERMITTENT CATHETER TRAY
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key19169904
Report Number1018233-2024-02248
Device Sequence Number7456151
Product Code KOD
UDI-Device Identifier00801741183218
UDI-Public(01)00801741183218
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K000723
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Catalogue NumberINTS14
Device Lot NumberNGHN2275
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2024
Supplement Date Received by Manufacturer06/13/2024
Initial Report FDA Received Date04/24/2024
Supplement Report FDA Received Date06/20/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexFemale